Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 86, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 31, 2013, 4:29 AM CDT for Douglas County, Franklin County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2013, 4:29 AM CDT (09:29 UTC)
- Expired
- May 31, 2013, 5:00 AM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Douglas County, KS, Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:44 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
106
WUUS53 KTOP 310929
SVRTOP
KSC045-059-311000-
/O.NEW.KTOP.SV.W.0086.130531T0929Z-130531T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
429 AM CDT FRI MAY 31 2013
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
NORTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 500 AM CDT
* AT 428 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
CENTROPOLIS...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
BALDWIN CITY AND WELLSVILLE.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 191 AND 199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3868 9506 3862 9537 3873 9542 3887 9506
3886 9505 3870 9505
TIME...MOT...LOC 0929Z 247DEG 41KT 3870 9535
HAIL...1.25IN
WIND...<50MPH
$$
HENNECKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:07 AM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, May 31, 12:07 AM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1207 AM CDT FRI MAY 31 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 343 PM CDT THU MAY 30 2013 WATER VAPOR LOOP SHOWING CONVECTIVE SYSTEM OVER WESTERN MO MOVING SLOWLY EWD AHEAD OF ONE MID-LEVEL TROUGH. HOWEVER...THERE IS A VERY SHORT WAVELENGTH BETWEEN THAT TROUGH AND THE FOLLOWING IMPULSE THAT APPEARS TO BE OVER WRN KS AT MID AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS HAVE FIRED OVER WRN KS AHEAD OF THIS FEATURE AND THEY ARE MOVING EWD. SHORT RANGE MODEL GUIDANCE NOT RESOLVING THE DETAILS OF THIS VERY WELL...HOWEVER THE 17Z HRRR DOES NOW HAVE A LINE OF CONVECTION MOVING INTO CENTRAL KS BY 21Z. IT FORECASTS THIS TO BREAK UP WITH THE REMNANTS MOVING ACROSS NORTHEAST KS DURING THE EVENING...AND THEN ANOTHER SMALL CONVECTIVE SYSTEM MOVES SOUTHEAST OUT OF NEBRASKA INTO NORTHEAST KS LATER TONIGHT. DO NOT HAVE HIGH CONFIDENCE IN THIS SCENARIO...ALTHOUGH SOME TYPE OF SMALL MCS WOULD APPEAR TO BE LIKELY IN CENTRAL/NORTHEAST KS LATER TONIGHT. THIS POSSIBLE SYSTEM WOULD APPEAR TO MOVE THROUGH FAST ENOUGH AS TO NOT CAUSE SIG PROBLEMS WITH HEAVY RAIN/FLOODING. EARLIER CONCERNS ABOUT WARM AIR ADVECTION CAUSING LIFT AND THUNDERSTORM AREA WITH POTENTIALLY HEAVY RAINFALL OVER EC KS TONIGHT ARE LESSENING AS CONVECTIVE BOUNDARY SAGS WAY SOUTH INTO NORTHEAST OKLAHOMA. THUS...HAVE CANCELLED FLASH FLOOD WATCH THAT WAS IN EFFECT FOR THIS AFTERNOON...AND AM NOT PLANNING ON GOING OUT WITH A NEW ONE AT THIS TIME. CONFIDENCE IN THE DETAILS OF PRECIPITATION EVOLUTION TONIGHT IS NOT HIGH. ON FRIDAY...FRONTAL BOUNDARY SHOULD MAKE IT FAR ENOUGH SOUTH BY AFTERNOON THAT THE MAIN CHANCE OF THUNDERSTORM ACTIVITY WOULD BE IN EC KS...MAINLY SOUTHEAST OF THE KANSAS TURNPIKE. LOWS TONIGHT EXPECTED TO BE AROUND 60 OVER NC KS AND IN THE MID 60S EC. HIGHS ON FRIDAY ARE FORECAST TO MAX OUT AROUND 80. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 343 PM CDT THU MAY 30 2013 DETAILS ONLY GET MURKIER FOR FRIDAY EVENING...BUT AT LEAST SOME CHANCE SHOULD EXIST AHEAD OF THE SYNOPTIC BOUNDARY FOR SOUTHERN AND EASTERN LOCATIONS. SUFFICIENT SHEAR AND INSTABILITY WOULD SUPPORT A SEVERE CONCERN THROUGH THIS TIME AS WELL..BUT THE SOUTHEASTWARD SHIFTING UPPER LOW SHOULD PUSH THE EFFECTIVE FRONT SOUTH OF THE AREA BY DAWN. COLD AIR ADVECTION SETS IN FOR SATURDAY ON NORTHWEST BREEZES WITH SOME STRATUS/STRATOCU DEVELOPING BY MID AFTERNOON. WEAKENING WINDS AND CLEARING SKIES SPELL A COOL NIGHT SATURDAY NIGHT. SURFACE RIDGE SETS UP FOR SUNDAY WITH LITTLE IF ANY MODERATION TO HIGHS. GULF MOISTURE DOES NOT GET COMPLETELY SCOURED OUT...AND BY LATE MONDAY SOUTH WINDS AHEAD OF AN APPROACHING NORTHERN ROCKIES CYCLONE WILL BRING THUNDERSTORM CHANCES BACK. BEST CHANCES LOOK TO BE TUESDAY INTO TUESDAY NIGHT WITH GOOD MODEL AGREEMENT ON A MID LEVEL WAVE PASSING. TEMPS SHOULD GENERALLY BE NEAR EARLY JUNE NORMALS SAVE ANY DAYTIME MCS ACTIVITY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) ISSUED AT 1132 PM CDT THU MAY 30 2013 THUNDERSTORMS CONTINUE TO DEVELOP ALONG THE I 70 CORRIDOR AND SHOULD PERSIST THROUGH 09Z IN THE TERMINALS BEFORE DECREASING/ENDING FROM WEST TO EAST IN THE 08-11Z TIMEFRAME. EXPECT TEMPS MVFR CIGS AND VSBYS IN THE STRONGER ELEVATED CONVECTIVE CELLS BEFORE DIMINISHING AND ENDING BEFORE SUNRISE. BEYOND 11Z VFR CONDITIONS WILL BE THE RULE...ALTHOUGH A FEW SHOWERS MAY LINGER INITIALLY. SFC WINDS WILL GRADUALLY VEER THROUGH THE DAY...BUT REMAIN FAIRLY LIGHT SOUTHWEST TO WEST. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...60 LONG TERM...65 AVIATION...63
Hazardous weather outlook, May 31, 2:52 AM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 252 AM CDT FRI MAY 31 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-010800- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 252 AM CDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA EARLY THIS MORNING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS...AND ALSO A SMALL CHANCE FOR LOCALLY DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES CONTINUE INTO FRIDAY AFTERNOON IN THE EAST...WITH THE GREATER SEVERE WEATHER RISK ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE. THESE STORMS ALSO HAVE THE POTENTIAL FOR HEAVY RAIN. THUNDERSTORM CHANCES RETURN TO NORTH CENTRAL KANSAS MONDAY...AND TO THE REST OF THE AREA MONDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS MORNING ACROSS THE ENTIRE AREA...AND THIS AFTERNOON NEAR AND SOUTH OF THE KANSAS TURNPIKE.
In the hours before
Local storm report, May 31, 3:23 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
323 AM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 AM HAIL 3 S TOPEKA 39.00N 95.68W
05/31/2013 E1.75 INCH SHAWNEE KS EMERGENCY MNGR
&&
BARJENBRUCHLocal storm report, May 31, 3:46 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
346 AM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 AM HAIL TECUMSEH 39.05N 95.58W
05/31/2013 E1.00 INCH SHAWNEE KS EMERGENCY MNGR
&&
BARJENBRUCHSpecial weather statement, May 31, 3:47 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
347 AM CDT FRI MAY 31 2013
KSZ037-038-054-310915-
LYON-MORRIS-WABAUNSEE-
347 AM CDT FRI MAY 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MORRIS...
NORTHWESTERN LYON AND SOUTHERN WABAUNSEE COUNTIES...
THROUGH 415 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH
ACROSS PORTIONS OF EAST CENTRAL MORRIS...NORTHWESTERN LYON AND
SOUTHERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
WINDS UP TO 40 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
ESKRIDGE AND KEENE.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT UNTIL 8 AM.
&&
LAT...LON 3879 9650 3900 9598 3896 9595 3881 9594
3863 9640
TIME...MOT...LOC 0847Z 243DEG 42KT 3876 9632
HENNECKELocal storm report, May 31, 3:50 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
350 AM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 AM HAIL 5 SW TOPEKA 39.00N 95.74W
05/31/2013 M2.00 INCH SHAWNEE KS PUBLIC
PHOTO VIA SOCIAL MEDIA MEASURED 2 INCH HAIL.
&&
BARJENBRUCHLocal storm report, May 31, 4:14 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
414 AM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM HAIL LYNDON 38.61N 95.68W
05/31/2013 E1.00 INCH OSAGE KS LAW ENFORCEMENT
&&
BARJENBRUCHLocal storm report, May 31, 4:27 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
427 AM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 AM HAIL TECUMSEH 39.05N 95.58W
05/31/2013 E1.75 INCH SHAWNEE KS PUBLIC
PHOTO FROM SOCIAL MEDIA.
&&
BARJENBRUCHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:45 PM CDT | Special Weather Statement | TOP | Jackson | 30 min |
| May 30, 8:16 PM CDT | Special Weather Statement | TOP | Atchison | 29 min |
| May 30, 8:51 PM CDT | Special Weather Statement | TOP | Cloud | 24 min |
| May 31, 1:26 AM CDT | Special Weather Statement | TOP | Dickinson, Geary | 34 min |
| May 31, 1:50 AM CDT | Special Weather Statement | TOP | Wabaunsee | 25 min |
| May 31, 2:00 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Riley, Wabaunsee | 30 min |
| May 31, 2:25 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Shawnee, Wabaunsee | 35 min |
| May 31, 2:43 AM CDT | Special Weather Statement | TOP | Shawnee | 32 min |
| May 31, 2:57 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee, Wabaunsee | 33 min |
| May 31, 3:05 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Lyon, Morris, Wabaunsee | 40 min |
| May 31, 3:24 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 36 min |
| May 31, 3:42 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Shawnee, Wabaunsee | 33 min |
| May 31, 3:47 AM CDT | Special Weather Statement | TOP | Wabaunsee | 28 min |
| May 31, 4:00 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 45 min |
| May 31, 4:14 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 46 min |
| May 31, 4:37 AM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Osage, Shawnee, Wabaunsee | 83 min |
| May 31, 3:32 PM CDT | Special Weather Statement | TOP | Anderson | 28 min |
| May 31, 5:08 PM CDT | Special Weather Statement | TOP | Anderson | 37 min |
| May 31, 6:34 PM CDT | Special Weather Statement | TOP | Anderson | 26 min |
| May 31, 6:57 PM CDT | Areal Flood Advisory | TOP | Anderson | 93 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.